Texas, 2006

Tornado and Hail in Texas, May 10, 2006

May 10, 2006 · NWS BRO · 8 events in 4 counties and zones

5 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 10, 12:43 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 12:43 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
143 PM CDT WED MAY 10 2006

.DISCUSSION...
TEMPERATURES ARE SOARING THIS AFTERNOON...WITH TWO SEPARATE
FACTORS. FOR THE LOWER VALLEY...DUE SOUTH WINDS ARE CONTRIBUTING
TO HOT AND VERY HUMID CONDITIONS. TO THE NORTH AND WEST...A
PREFRONTAL TROUGH HAS TURNED WINDS TO THE NORTHWEST AND IS
BEGINNING TO USHER IN DRIER AIR. THE DRIER AIR IS LETTING
TEMPERATURES JUMP UP...WITH HEBBRONVILLE AND FALFURRIAS HITTING
106 DEGREES AT THE LAST UPDATE. THE MAIN COLD FRONT IS JUST NOW
REACHING THE SAN ANTONIO AREA. HEATING AND THE FRONT WILL LIKELY
SPARK SHOWER AND THUNDERSTORM ACTIVITY ACROSS SOUTH TEXAS LATER
THIS AFTERNOON. IT LOOKS LIKE SEVERE WEATHER WILL BE LIMITED IN
DEEP SOUTH TEXAS...WITH THE BEST DYNAMICS FARTHER NORTH AND EAST.
TCU ARE ALREADY STARTING TO POP FROM HBV TO ZAPATA.

THE FRONT WILL SWEEP THROUGH TONIGHT AND EARLY TOMORROW. ONCE THE
FRONT PASSES...MODELS INDICATE THAT MOST PRECIPITATION WILL
END...BUT CLOUD COVER WILL REMAIN THROUGH MOST OF THE AFTERNOON.
TEMPS WILL BE MUCH LOWER TOMORROW IN THE MID TO UPPER 80S. WINDS
WILL TURN BACK TO SOUTHEAST BY SATURDAY. A SECOND FRONT IS
POSSIBLE ON SUNDAY...BUT MAY BE MORE OF A BACK DOOR FRONT. WINDS
WILL SHIFT TO THE NORTHEAST...BUT CONDITIONS MAY BE TOO DRY FOR
RAINFALL. CONDITIONS SHOULD REMAIN QUIET THEREAFTER WITH DRIER AIR
AND NORTHWEST FLOW ALOFT.

&&

.MARINE...
BUOY 020 INDICATES SOUTH WINDS AT AROUND 15 KNOTS AND SEAS OF 4
TO 5 FEET AT 11 AM. WINDS PICKED UP SOME OVER THE LAGUNA
MADRE...SO ISSUED A SCA THROUGH 8 PM. A FRONT PUSHES THROUGH THE
LOWER TEXAS COASTLINE THURSDAY MORNING AROUND DAY BREAK...SHIFTING
THE WINDS TO THE NORTH AND NORTHEAST. WAVE WATCH III GUIDANCE
INDICATES THAT SEAS WILL BUILD TO 2.5 METERS FROM 12 TO 15Z
THURSDAY. WINDS WILL BE STRONG FOR SEVERAL HOURS AFTER THE FRONT
MOVES THROUGH...REACHING 25 TO 30 KNOTS OFFSHORE BY MID MORNING.
THE GRADIENT WILL BEGIN TO RELAX BY THURSDAY NIGHT INTO FRIDAY
MORNING HOWEVER...AS THE SURFACE HIGH IN THE WAKE OF THE FRONT
SHIFTS TO THE EAST. THIS WILL RESULT IN A MORE ONSHORE SURFACE
FLOW INTO SATURDAY AND SUNDAY. MODEL GUIDANCE PUSHES ANOTHER COLD
FRONT THROUGH THE AREA SUNDAY NIGHT TO EARLY MONDAY
MORNING...SHIFTING WINDS TO NORTHEAST AGAIN...BUT THE MODEL
INDICATES A SLIGHTLY WEAKER PUSH...WITH WINDS AND SEAS NOW PROGGED
TO BE LESS THAN BEFORE...AND PERHAPS BORDERLINE SCA CRITERIA.

&&

.AVIATION...
A COLD FRONT IS NOW MOVING THROUGH SOUTH TEXAS AT AROUND 15
KNOTS. THIS FRONT MAY HELP SPARK CONVECTIVE ACTIVITY LATER TODAY
AND TONIGHT AS IT APPROACHES FROM THE NORTH. HEAVIER STORMS MAY
OCCUR IN THE MID VALLEY AROUND MCALLEN. HEAVY RAINFALL AND GUSTY
WINDS ARE THE MAIN THREATS AT THE MOMENT. GUSTY NORTH WINDS WILL
SET UP FOR EARLY THURSDAY MORNING...WITH THE FRONT MOVING THROUGH
BROWNSVILLE AROUND DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  79  65  85  73 /  40  30  10  10  10
BROWNSVILLE          74  83  65  89  73 /  40  30  10  10  10
HARLINGEN            72  83  64  89  71 /  40  30  10  10  10
MCALLEN              72  87  66  90  72 /  40  30  10  10  10
RIO GRANDE CITY      72  89  66  92  72 /  30  20  10  10  10
SOUTH PADRE ISLAND   74  80  69  82  74 /  40  30  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

64/54/MARTINEZ
Hazardous weather outlook, May 10, 9:33 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1033 AM CDT WED MAY 10 2006

TXZ248>257-111100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1033 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED ACROSS DEEP SOUTH TEXAS
TODAY. HEAT INDICES MAY APPROACH 115 DEGREES...MOSTLY IN COASTAL
AREAS THAT HAVE HIGHER HUMIDITIES. THE RISK OF HEAT DISORDERS
INCREASES WITH THE HEAT INDEX. STAY HYDRATED AND COOL.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS A FRONT MOVES
THROUGH THE LOWER RIO GRANDE VALLEY.

NORTH WINDS MAY APPROACH 25 KNOTS FOR A FEW HOURS OVER THE LOWER
TEXAS COASTAL WATERS LATE TONIGHT BEHIND A FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY MORNING FOR STRONG
NORTH WINDS AND HIGHER SEAS BEHIND A COLD FRONT. CONDITIONS WILL
IMPROVE BY THURSDAY EVENING.

WINDS AND SEAS MAY BUILD TO SMALL CRAFT ADVISORY CRITERIA BEGINNING
SATURDAY AHEAD OF ANOTHER FRONT EXPECTED SUNDAY NIGHT. WINDS WILL
SHIFT TO NORTHEAST BEHIND THE FRONT SUNDAY NIGHT...AND THEN REMAIN
NEAR 20 KNOTS THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 10, 9:10 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 AM CDT WED MAY 10 2006

TXZ248>257-110000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
1010 AM CDT WED MAY 10 2006

...HEAT INDICES 105 TO 115 EXPECTED THIS AFTERNOON...

TEMPERATURES IN DEEP SOUTH TEXAS ARE EXPECTED TO REACH BETWEEN 95
AND 105 DEGREES THIS AFTERNOON...WITH RELATIVE HUMIDITIES EXPECTED
TO RANGE BETWEEN 40 AND 55 PERCENT. THIS TRANSLATES INTO HEAT
INDEX READINGS OF 105 TO 115 DEGREES DURING THE AFTERNOON HOURS
ACROSS THE VALLEY. A COLD FRONT EXPECTED OVERNIGHT WILL RESULT IN
DECREASED HIGH TEMPERATURES ON THURSDAY.

ELDERLY PEOPLE SHOULD REMAIN IN AIR CONDITIONED LOCATIONS TODAY.
DO NOT LEAVE PETS OR CHILDREN UNATTENDED IN VEHICLES. PEOPLE WHO
NEED TO REMAIN OUTDOORS FOR EXTENDED PERIODS OF TIME ARE URGED TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

64/69

The radar

The Corpus Christi radar (KCRP), 108 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Zapata

When
May 10, 2:28 PM CST to 2:35 PM CST
Where
Zapata County, 19 mi NE of Zapata
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
26.850, -97.800

Large hail was reported at the Fandango Gas Plant.

Hail, Brooks

When
May 10, 4:20 PM CST
Where
Brooks County, Falfurrias
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.100, -99.017

Hail, Hidalgo

When
May 10, 4:35 PM CST
Where
Hidalgo County, 1 mi N of San Manuel
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
26.567, -98.117

Large hail was reported by a CO-OP observer.

Hail, Hidalgo

When
May 10, 4:45 PM CST
Where
Hidalgo County, San Manuel
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
27.217, -97.800

Large hail was reported by a CO-OP observer.

Hail, Kenedy

When
May 10, 5:05 PM CST
Where
Kenedy County, Sarita
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
26.100, -98.267

Large hail was reported by a CO-OP observer.

Thunderstorm Wind, Hidalgo

When
May 10, 5:06 PM CST
Where
Hidalgo County, Edinburg
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.583, -98.117

Thunderstorm wind gust to 60 mph was measured by the AWOS in Edinburg.

Tornado, Kenedy

When
May 10, 5:34 PM CST to 5:39 PM CST
Where
Kenedy County, 25 mi S of Sarita
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
26.300, -98.167

Tornado was reported by the U.S. Border Patrol near Armstrong. The tornado touched down over open ranch land and produced no damage.

Thunderstorm Wind, Hidalgo

When
May 10, 5:40 PM CST to 5:45 PM CST
Where
Hidalgo County, Hidalgo
Measured
60 kt (69 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
27.233, -98.150

Thunderstorm winds gusting to 60 mph were reported by the U.S. Border Patrol.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511948, 5511949, 5511953, 5511952, 5511951, 5511954, 5512045, 5511950.